Alert archive / Alabama / Tornado Warnings in 2020

Tornado Warning 36, NWS Huntsville, AL

August 28, 2020Cullman County, Morgan County, Alabama

NWS Huntsville, AL issued this tornado warning at Aug 28, 2020, 5:25 PM CDT for Cullman County, Morgan County, Alabama. It was in force for 35 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2020, 5:25 PM CDT (22:25 UTC)
Expired
Aug 28, 2020, 6:00 PM CDT
In force
35 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Tornado
Radar indicated

Counties Cullman County, AL, Morgan County, AL

The radar

The Northeast Alabama radar (KHTX), 107 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 5:25 PM CDTTSTM WND DMG7 Wnw West Point, ALMOBILE HOME DAMAGE ON CR 1059 AND TREES DOWN AS WELL.
Aug 28, 5:27 PM CDTTORNADO9 Wnw West Point, ALNWS HUNTSVILLE STORM SURVEY CONCLUDED THAT THE DAMAGE IN NORTHWESTERN CULLMAN COUNTY WAS CONSISTENT WITH AN EF-1 TORNADO WITH WINDS OF 87 MPH.
Aug 28, 5:40 PM CDTTSTM WND DMG5 N South Vinemont, ALTREES DOWN NORTH OF THE AIRPORT IN VINEMONT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 28, 3:46 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2020-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 981 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2020-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
981 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
576 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

641 
WFUS54 KHUN 282225
TORHUN
ALC043-103-282300-
/O.NEW.KHUN.TO.W.0036.200828T2225Z-200828T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Huntsville AL
525 PM CDT Fri Aug 28 2020

The National Weather Service in Huntsville Alabama has issued a

* Tornado Warning for...
  Northwestern Cullman County in north central Alabama...
  Southwestern Morgan County in north central Alabama...

* Until 600 PM CDT.
    
* At 525 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Sardis, or 13 miles southwest of Hartselle, moving
  east at 30 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Cullman, Hartselle, Falkville, Vinemont, West Point, Lacon, Jones
  Chapel, Massey, Cole Springs and Battleground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3434 8711 3444 8685 3422 8671 3420 8709
TIME...MOT...LOC 2225Z 250DEG 26KT 3427 8705 

TORNADO...RADAR INDICATED
HAIL...<.75

$$

GH
1 follow-up statement
400 
WWUS54 KHUN 282251
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
551 PM CDT Fri Aug 28 2020

ALC043-103-282301-
/O.EXP.KHUN.TO.W.0036.000000T0000Z-200828T2300Z/
Cullman AL-Morgan AL-
551 PM CDT Fri Aug 28 2020

...THE TORNADO WARNING FOR NORTHWESTERN CULLMAN AND SOUTHWESTERN
MORGAN COUNTIES WILL EXPIRE AT 600 PM CDT...
    
The tornado threat has diminished and the Tornado Warning has been 
cancelled. However, damaging winds remain likely and a Severe 
Thunderstorm Warning remains in effect for the area.

A Tornado Watch remains in effect until 800 PM CDT for north central,
northeastern and northwestern Alabama.

LAT...LON 3434 8711 3444 8685 3422 8671 3420 8709
TIME...MOT...LOC 2251Z 250DEG 26KT 3433 8685 

$$

GH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Aug 28, 3:22 PM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, Aug 28, 3:22 PM CDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
322 PM CDT Fri Aug 28 2020

.NEAR TERM...(Remainder of today and tonight)
Issued at 322 PM CDT Fri Aug 28 2020

Several broken bands of showers and thunderstorms will continue to
progress eastward across the region this afternoon, in the broader
circulation around TD Laura, as it lifts northeastward into western
KY. Very little has changed with the kinematic and thermodynamic
assessments made in the morning update, and the risk for brief
tornadoes and strong convective wind gusts will continue to shift
eastward with the broken bands and embedded supercells.

Models still suggest that the mid-level vorticity lobe related to
Laura will open into a trough overnight, as it spreads rapidly
eastward across southern KY and into the southern Appalachians. A
final band of moderate/heavy rain and embedded thunderstorms (marking
the outer edge of the remnant low-level circulation) is currently
developing from east-central AR into southwestern TN, and this
feature will likely spread slowly southeastward across the region
this evening and early Saturday morning. However, deep-layer flow
will veer sharply to the northwest as the trough advances into the
southern Appalachians, and this should end the threat for widespread
precipitation across the southeastern portion of the CWFA between
09-12Z.

The magnitude of both deep-layer and low-level shear depicted in
forecast soundings suggest that at least a limited threat for brief
mesocyclones/tornadoes will persist along the final rainband well
into the evening, in spite of the nocturnal decrease in instability.
The potential for flash flooding will also continue, especially in
saturated portions of northwest AL, and the FFA will remain in effect
through 3 AM CDT. Otherwise, we anticipate a gradual decrease in
southwesterly gradient flow through sunrise, but the combination of
elevated winds and low stratus clouds will keep temperatures in the
l-m 70s.

.SHORT TERM...(Saturday through Monday)
Issued at 322 PM CDT Fri Aug 28 2020

A few lingering pockets of light rain will be possible across mainly
the southeastern half of the forecast area after sunrise on
Saturday. However, this should be fairly short-lived and we otherwise
anticipate a dry and warmer day. Northwest flow aloft will advect a
drier mid-level airmass into the region, resulting in clearing skies
and allowing temperatures to warm back into the u80s-l90s. To our
north, a cold front related to a northern stream trough across
southern Ontario/Quebec will drift southeastward across the OH Valley
during the day, and may initiate a few showers and thunderstorms
which could potentially spread as far southeastward as northern TN
before dissipating Saturday evening.

Meanwhile, to our west, we expect to see the rapid development of
deep convection across eastern KS/OK late Saturday afternoon, which
will likely grow upscale into a fairly large MCS over the Ozarks
Saturday evening, as a shortwave trough digs southeastward across MO.
It is becoming increasingly likely that this complex of
thunderstorms will spread southeastward, perhaps reaching the TN
Valley early Sunday morning. At least one or perhaps a couple of
clusters of thunderstorms (potentially initiated by outflow from the
initial system) will shift east-southeastward through the region
Sunday afternoon and night as the aformentioned shortwave trough
tracks eastward across KY. The active pattern will also persist into
the day on Monday, as another mid-level disturbance may initiate a
second MCS that could drop southeastward into the TN Valley from the
central Plains. Conditions appear favorable for strong storms
throughout the period, given bulk shear in the 20-30 knot range and
moderately strong instability. However, due to uncertainty in timing
of each complex, we have kept POPs generally in the 60-70% range.
Highs should reach the mid 80s both Sunday and Monday, with lows in
the l-m 70s.

.LONG TERM...(Monday night through Thursday)
Issued at 322 PM CDT Fri Aug 28 2020

The remnants of tropical system Laura by the start of this period
should be located east of Labrador, heading further eastward across
the north Atlantic. A frontal boundary draped SW from that system
will extend from eastern Oklahoma, across the Tennessee Valley and
the Carolina's coast. Convergence and lift along this boundary, and
deep moisture will bring scattered to widespread showers and
thunderstorms on Tuesday.

The front will move northward Tue night into Wed as upper ridging
reamplifies somewhat. This should result in rain chances lowering
somewhat for the mid and latter half of the week. With moisture
persisting, maintained a diurnal trend, with higher rain chances
during the day for the Wed-Fri timeframe. Daily high and low
temperatures for the extended should remain in the mid/upper 80s,
with night time lows in the upper 60s and lower 70s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1258 PM CDT Fri Aug 28 2020

Several bands of SHRA/TSRA are expected to shift eastward across the
region today and tonight, in the circulation around TD Laura. Based
on latest radar data, we have introduced TEMPO groups to address the
initial rainband, which will impact MSL/19-22Z and HSV/20-24Z.
However, additional showers and thunderstorms may develop on either
side of the primary band, so amendments may be required this aftn. A
more widespread area of rain and embedded TSRA will shift eastward
across the region this evening and overnight, warranting SHRA/VCTS as
the prevailing weather condition btwn 00-07Z. It does appear as if
the western edge of this precipitation will quickly shift eastward
prior to sunrise, and a dry forecast was maintained for the 07-18Z
timeframe. Recent trends in surface observations suggest that the low
stratus deck will also continue to lift to low-VFR levels and become
more scattered as the aftn progresses, but very low (perhaps IFR-
level) cigs may return in the wake of rainfall early Saturday
morning. Brisk SSW flow in the 15G25 knot range will persist today,
before veering to WSW and subsiding overnight. Although this will
reduce the threat for LLWS, strong flow of 30-35 knots is anticipated
in the 1500-2000 ft layer thru 07Z.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...

AL...Flash Flood Watch through late tonight for ALZ001>005.

TN...Flash Flood Watch through late tonight for TNZ076-096.

&&

NEAR TERM...70/DD
SHORT TERM...70/DD
LONG TERM...RSB
AVIATION...70/DD

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Aug 28, 5:14 PM CDT, 11 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
514 PM CDT Fri Aug 28 2020

ALZ001>005-TNZ076-096-291100-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Moore-Lincoln-
514 PM CDT Fri Aug 28 2020

...FLASH FLOOD WATCH IN EFFECT UNTIL 3 AM CDT SATURDAY...
...TORNADO WATCH 467 IN EFFECT UNTIL 8 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for north central Alabama,
northwest Alabama and southern middle Tennessee.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Flash Flood Watch.

Remnant tropical bands of heavy rainfall and thunderstorms will
continue to move eastward across the area into the late evening
hours. A few severe storms are possible capable of damaging wind
gusts and brief tornadoes. Locally heavy rainfall may also lead to
excessive rainfall and localized flash flooding in a few locations.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

After a diminishing coverage of thunderstorms Saturday, a frontal
boundary will stall over the area from Sunday into early next week.
This will bring additional chances of thunderstorms each day.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
requested through the late evening hours.

Please relay any information about observed severe weather to the
NWS while following all local, state, and CDC guidelines.

ALZ006>010-016-TNZ097-291100-
Madison-Morgan-Marshall-Jackson-DeKalb-Cullman-Franklin TN-
514 PM CDT Fri Aug 28 2020

...TORNADO WATCH 467 IN EFFECT UNTIL 8 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for north central Alabama,
northeast Alabama and southern middle Tennessee.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Remnant tropical bands of heavy rainfall and thunderstorms will
continue to move eastward across the area through the evening hours.
A few severe storms are possible capable of damaging wind gusts and
brief tornadoes.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

After a diminishing coverage of thunderstorms Saturday, a frontal
boundary will stall over the area from Sunday into early next week.
This will bring additional chances of thunderstorms each day.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
requested through the evening hours.

Please relay any information about observed severe weather to the
NWS while following all local, state, and CDC guidelines.

In the hours before

Special weather statement, Aug 28, 4:12 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Huntsville AL
412 PM CDT Fri Aug 28 2020

ALZ001-004-005-282145-
Lawrence AL-Lauderdale AL-Limestone AL-
412 PM CDT Fri Aug 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAUDERDALE...
NORTHERN LIMESTONE AND NORTH CENTRAL LAWRENCE COUNTIES UNTIL 445 PM
CDT...

At 412 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rogersville, or 18 miles west of Athens, moving northeast at 40 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Rogersville, Lexington, Elkmont, Anderson, Lester, Good Springs,
Cartwright, Oliver, Mt Rozell and Kingtown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3499 8694 3488 8688 3477 8742 3498 8742
      3500 8734
TIME...MOT...LOC 2112Z 245DEG 36KT 3489 8728

KDW
Special weather statement, Aug 28, 4:32 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Huntsville AL
432 PM CDT Fri Aug 28 2020

ALZ003-004-282200-
Lawrence AL-Franklin AL-
432 PM CDT Fri Aug 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FRANKLIN AND
SOUTHWESTERN LAWRENCE COUNTIES UNTIL 500 PM CDT...

At 432 PM CDT, Doppler radar was tracking a strong thunderstorm near
Phil Campbell, or near Haleyville, moving northeast at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Phil Campbell, Mt Hope, western Bankhead National Forest and
Landersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3456 8742 3431 8733 3430 8737 3431 8775
      3432 8776
TIME...MOT...LOC 2132Z 243DEG 31KT 3431 8764

GH
Special weather statement, Aug 28, 4:43 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Huntsville AL
443 PM CDT Fri Aug 28 2020

ALZ005-006-TNZ096-282215-
Madison AL-Limestone AL-Lincoln TN-
443 PM CDT Fri Aug 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MADISON...
NORTHEASTERN LIMESTONE AND SOUTHWESTERN LINCOLN COUNTIES UNTIL 515 PM
CDT...

At 443 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Ardmore, or 10 miles north of Athens, moving northeast
at 40 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Ardmore, Elkmont, Elkwood, Holland Gin, Leggtown, Dellrose,
Coldwater, Blanche, Taft and Camargo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3497 8656 3483 8704 3500 8712 3499 8684
      3513 8683 3519 8668
TIME...MOT...LOC 2143Z 247DEG 33KT 3495 8700

KDW
Special weather statement, Aug 28, 4:57 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Huntsville AL
457 PM CDT Fri Aug 28 2020

ALZ005>008-016-282245-
Marshall AL-Madison AL-Morgan AL-Limestone AL-Cullman AL-
457 PM CDT Fri Aug 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARSHALL...SOUTHWESTERN
MADISON...SOUTHEASTERN LIMESTONE...NORTHWESTERN CULLMAN AND MORGAN
COUNTIES UNTIL 545 PM CDT...

At 457 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hartselle, moving northeast at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Decatur, Hartselle, Redstone Arsenal, Priceville, Falkville, Triana,
Morgan City, Huntsville International Airport, Somerville and West
Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3418 8711 3446 8711 3467 8673 3438 8649
TIME...MOT...LOC 2157Z 242DEG 30KT 3440 8698

GH
Local storm report, Aug 28, 5:00 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
500 PM CDT FRI AUG 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     SHEFFIELD               34.76N 87.70W
08/28/2020                   COLBERT            AL   BROADCAST MEDIA

            TREES REPORTED DOWN ON W. MONTGOMERY AVE IN
            SHEFFIELD.

&&

TPB
Local storm report, Aug 28, 5:08 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
508 PM CDT FRI AUG 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     TSTM WND DMG     11 WSW HARTSELLE        34.37N 87.12W
08/28/2020                   LAWRENCE           AL   EMERGENCY MNGR

            LAWRENCE CO. EMA REPORTS TREES DOWN IN THE
            SPEAKE COMMUNITY NEAR CR200.

&&

TPB

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 2:06 AM CDTFlash Flood WatchHUNColbert, Franklin, Lauderdale, Lawrence, Limestone24 hr
Aug 28, 10:35 AM CDTTornado WarningHUNLauderdale25 min
Aug 28, 1:38 PM CDTSpecial Weather StatementHUNLawrence37 min
Aug 28, 2:47 PM CDTSpecial Weather StatementHUNColbert28 min
Aug 28, 3:13 PM CDTSpecial Weather StatementHUNColbert32 min
Aug 28, 3:46 PM CDTSevere Thunderstorm WarningHUNColbert, Lauderdale, Lawrence, Limestone29 min
Aug 28, 4:12 PM CDTSpecial Weather StatementHUNLawrence48 min
Aug 28, 4:28 PM CDTTornado WarningHUNLawrence, Morgan32 min
Aug 28, 4:32 PM CDTSpecial Weather StatementHUNLawrence28 min
Aug 28, 4:43 PM CDTSpecial Weather StatementHUNLimestone32 min
Aug 28, 4:57 PM CDTSpecial Weather StatementHUNMorgan48 min
Aug 28, 5:13 PM CDTSevere Thunderstorm WarningHUNCullman, Morgan47 min
Aug 28, 5:44 PM CDTSpecial Weather StatementHUNMadison46 min
Aug 28, 5:49 PM CDTSevere Thunderstorm WarningHUNCullman, Madison, Marshall, Morgan41 min
Aug 28, 6:04 PM CDTSpecial Weather StatementHUNCullman41 min
Aug 28, 6:20 PM CDTSevere Thunderstorm WarningHUNJackson, Madison25 min
Aug 28, 6:28 PM CDTSevere Thunderstorm WarningHUNDeKalb, Jackson, Marshall21 min
Aug 28, 6:57 PM CDTSpecial Weather StatementHUNLauderdale48 min
Aug 28, 6:59 PM CDTSpecial Weather StatementHUNJackson31 min

Nearby

Tornado Warnings in Alabama, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.